Colorado, 2005

Dust Devil in Colorado, May 24, 2005

May 24, 2005 · NWS GJT · 1 event in 1 county or zone

A strong dust devil struck a nursery, heavily damaging two greenhouses. The dust devil traveled about one quarter of a mile on the ground, from south-southwest to north-northeast, with the nursery approximately at the halfway point of the dust devil's path.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A strong dust devil struck a nursery, heavily damaging two greenhouses. The dust devil traveled about one quarter of a mile on the ground, from south-southwest to north-northeast, with the nursery approximately at the halfway point of the dust devil's path. The dust devil did not strike any other buildings, although it blew around unsecured objects along its path.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at May 24, 2:48 AM MST, 10 hours 55 minutes earlier.

Area forecast discussion, May 24, 2:48 AM MST, 10 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
348 AM MDT TUE MAY 24 2005

...FLOOD WARNINGS AND WATCHES CONTINUE AS STREAMS AND RIVERS
CONTINUE TO RISE IN RESPONSE TO RECORD HEAT...

.SHORT TERM (TONIGHT THROUGH WEDNESDAY)...A FEW LIGHT SHOWERS
CONTINUE EARLY THIS MORNING NEAR DEFORMATION ZONE JUST NORTH OF
A WEAK SFC BOUNDARY OVER OUR NORTHERN ZONES. LATEST NAM MODEL
REMAINS THE MODEL OF CHOICE THIS MORNING AS IT CONTINUES TO HANDLE
THIS WEAK AXIS OF INSTABILITY AND MOISTURE QUITE WELL. WITH THIS IN
MIND...HAVE SHIFTED ISOLATED POPS SLIGHTLY FURTHER SOUTH THIS
AFTERNOON AND EVENING...IN LINE WITH THE LATEST 00Z RUN.  LITTLE
RELIEF EXPECTED FROM THE STRING OF RECORD TEMPS AS THE CENTRAL AND
SOUTHERN ZONES LIKELY TO MAKE ANOTHER RUN AT THE RECORDS THIS
AFTERNOON...BEFORE THE WEAK SFC FRONT SAGS INTO SW CO ON
WEDNESDAY. WOULD EXPECTED A FEW DEGREES OF COOLING WEDNESDAY OVER
MUCH OF THE FORECAST AREA...ALTHOUGH READINGS WILL STILL REMAIN
ABOVE SEASONAL NORMS.  ANY CONVECTION OVER THE NEXT 48 HOURS WILL
BRING GUSTY SFC WNDS AND MINIMAL MOISTURE AS THE BOUNDARY LAYER
REMAINS FAIRLY DRY.

RIVERS...CREEKS AND STREAMS WILL CONTINUE TO RUN HIGH THROUGH TUESDAY
AS THE HOT TEMPERATURES ACCELERATES MELTING OF THE HIGH MOUNTAIN
SNOWPACK. DETAILS ON ALL FLOOD WATCHES AND WARNINGS CAN BE FOUND AT:
WWW.WEATHER.GOV/GJT.

.LONG TERM (THURSDAY THROUGH TUESDAY): RIDGE DOMINATES THROUGH THE
WORK WEEK...THEN THE FLOW FLATTENS BY SAT (PER THE LATEST GFS) WITH
EMBEDDED DISTURBANCES PASSING OVER THE AREA THROUGH THE END OF THE
PERIOD. IF THIS SOLUTION COMES TO PASS THE LATER PERIODS WILL BE A
LITTLE COOLER AND MORE ACTIVE THAN THE EARLIER HALF. VERY WARM TEMPS
WILL CONTINUE WITH THE WARMEST DAYS THU AND FRI. THEN TEMPS SLOWLY
DECREASE AS THE RIDGE BEGINS TO BREAK DOWN. MOISTURE MAKES ITS WAY
FROM THE SOUTH AS A WEAK PACIFIC LOW MOVES OVER BAJA EARLY SAT. THE
CHANCE FOR LATE-DAY CONVECTION INCREASES BY SUN AND CONTINUES THROUGH
THE END OF THE PERIOD. HOWEVER HAVE ONLY INCREASED POPS A LITTLE WITH
THIS PACKAGE...AND HAVE KEPT THEM RESTRICTED TO THE MOUNTAINS. WILL
WAIT UNTIL THE TREND IS MORE CERTAIN TO HIT THE FORECAST HARDER.
STILL NOT TOO CONFIDANT THE RIDGE WILL BREAK DOWN IN THE GIVEN TIME
FRAME.

&&

.HYDROLOGY...VERY WARM TEMPERATURES WILL CONTINUE SIGNIFICANT
SNOWMELT THROUGH THE WEEK...RESULTING IN CREEKS...STREAMS AND EVEN
RIVERS SPILLING OUT OF THEIR BANKS.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...FLOOD WATCH UNTIL FURTHER NOTICE FOR ALL WESTERN COLORADO
      ZONES...EXCEPT 12 AND 14.
      FLOOD WARNING UNTIL FURTHER NOTICE FOR VALLECITO CREEK AS
      WELL AS THE LA PLATA RIVER NEAR HESPERUS IN LA PLATA COUNTY...
      RIO BLANCO RIVER IN ARCHULETA COUNTY...
      AND THE ELK RIVER NEAR MILNER IN ROUTT COUNTY.
.UT...FLOOD WATCH UNTIL FURTHER NOTICE FOR ALL EASTERN UTAH ZONES.
      FLOOD WARNING UNTIL FURTHER NOTICE FOR ASHLEY CREEK AND THE
      DUCHESNE AND WHITEROCKS RIVERS IN UINTA COUNTY.

&&

JC/EH
Hazardous weather outlook, May 24, 4:45 AM MST, 8 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
545 AM MDT TUE MAY 24 2005

COZ001>004-006>011-013-017-018-020-021-023-UTZ022-023-025-027>029-
251145-
ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA MOUNTAINS-ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
TAVAPUTS PLATEAU-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
545 AM MDT TUE MAY 24 2005

...FLOOD WATCHES REMAIN IN EFFECT FOR EASTERN UTAH AND MUCH OF
WESTERN COLORADO THROUGH WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MOST OF EASTERN UTAH AND
WESTERN COLORADO...

.DAY ONE...TODAY AND TONIGHT...

ISOLATED THUNDERSTORMS WILL DEVELOP OVER THE CENTRAL AND NORTHERN
MOUNTAINS OF EASTERN UTAH AND WESTERN COLORADO THIS AFTERNOON. THE
THUNDERSTORMS WILL LINGER INTO THE EARLY EVENING HOURS TONIGHT
BEFORE DISSIPATING SHORTLY AFTER SUNSET. GUSTY WINDS TO NEAR 40 MPH
AND SOME LIGHT RAIN WILL BE THE PRIMARY CONCERN WITH ANY STORMS
TODAY.

VERY WARM TEMPERATURES WILL CONTINUE TO ACCELERATE SNOWMELT ACROSS
THE HIGHER MOUNTAINS OF WESTERN COLORADO AND EASTERN UTAH. AS A
RESULT...MANY RIVERS...STREAMS AND CREEKS WILL BE RUNNING NEAR
BANKFULL WITH A FEW OVERSPILLING THEIR BANKS DURING THE LATE EVENING
HOURS TONIGHT.  SEE THE NATIONAL WEATHER SERVICE GRAND JUNCTION
WEBSITE FOR FURTHER INFORMATION AT HTTP://WEATHER.GOV/GJT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

ISOLATED THUNDERSTORMS WILL OCCUR OVER THE MOUNTAINS OF WESTERN
COLORADO AND EASTERN UTAH WEDNESDAY AND AGAIN SATURDAY THROUGH
MONDAY.

ABOVE NORMAL TEMPERATURES WILL CONTINUE THE SNOWMELT AND CAUSE
RISES IN RIVERS AND STREAMS THROUGH THIS WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. HOWEVER...
SPOTTERS ARE ENCOURAGED TO REPORT ANY FLOODING ALONG RIVERS...
STREAMS AND CREEKS.

UTZ024-251145-
EASTERN UINTA BASIN-
545 AM MDT TUE MAY 24 2005

...FLOOD WARNINGS REMAIN IN EFFECT FOR ASHLEY CREEK AND ITS
TRIBUTARIES...AND THE DUCHESNE AND WHITEROCKS RIVERS THROUGH
TONIGHT...
...FLOOD WATCH REMAINS IN EFFECT FOR THE REST OF NORTHEAST UTAH
THROUGH LATE WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EASTERN UINTA BASIN IN
NORTHEAST UTAH...INCLUDING THE CITY OF VERNAL.

.DAY ONE...TONIGHT...

ISOLATED THUNDERSTORMS WILL DEVELOP OVER THE EASTERN UINTA MOUNTAINS
AND THE TAVAPUTS PLATEAU THIS AFTERNOON. THESE STORMS WILL CONTINUE
INTO THE EARLY EVENING HOURS BEFORE DISSIPATING AROUND SUNSET.
EXPECT GUSTY WINDS TO 40 MPH AND AREAS OF LIGHT RAIN.

VERY WARM TEMPERATURES WILL CONTINUE TO ACCELERATE SNOWMELT ACROSS
THE UINTA MOUNTAINS OF NORTHEAST UTAH. AS A RESULT...MANY RIVERS...
STREAMS AND CREEKS WILL BE RUNNING ABOVE BANKFULL DURING THE LATE
EVENING HOURS TONIGHT. SEE THE NATIONAL WEATHER SERVICE GRAND
JUNCTION WEBSITE FOR FURTHER INFORMATION AT HTTP://WEATHER.GOV/GJT

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

ISOLATED THUNDERSTORMS WILL OCCUR OVER THE MOUNTAINS OF NORTHEAST
UTAH WEDNESDAY AND AGAIN SATURDAY THROUGH MONDAY.

ABOVE NORMAL TEMPERATURES WILL CONTINUE THE SNOWMELT AND CAUSE
RISES IN RIVERS AND STREAMS THROUGH THIS WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. HOWEVER...
SPOTTERS ARE ENCOURAGED TO REPORT ANY FLOODING ALONG RIVERS...
STREAMS AND CREEKS.

COZ019-022-251145-
ANIMAS RIVER BASIN-SOUTHWEST SAN JUAN MOUNTAINS-
545 AM MDT TUE MAY 24 2005

...FLOOD WARNINGS REMAIN IN EFFECT THROUGH TONIGHT FOR VALLECITO
CREEK ABOVE VALLECITO RESERVOIR...THE LA PLATA RIVER NEAR HESPERUS...
JUNCTION CREEK NEAR DURANGO...AND THE RIO BLANCO RIVER IN
ARCHULETA COUNTY...
...A FLOOD WATCH ALSO REMAINS IN EFFECT FOR MUCH OF WESTERN COLORADO
AND EASTERN UTAH...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ANIMAS RIVER BASIN
AND THE SOUTHWEST SAN JUAN MOUNTAINS.

.DAY ONE...TODAY AND TONIGHT...

ISOLATED THUNDERSTORMS WILL DEVELOP OVER THE NORTHWEST SAN
JUAN MOUNTAINS THIS AFTERNOON. THESE STORMS WILL CONTINUE INTO THE
EARLY EVENING HOURS BEFORE DISSIPATING AROUND SUNSET. EXPECT GUSTY
WINDS TO 40 MPH AND AREAS OF LIGHT RAIN.

VERY WARM TEMPERATURES WILL CONTINUE TO ACCELERATE SNOWMELT ACROSS
THE SAN JUAN MOUNTAINS OF SOUTHWEST COLORADO. AS A RESULT...MANY
RIVERS...STREAMS AND CREEKS WILL BE RUNNING ABOVE BANKFULL DURING THE
LATE EVENING HOURS TONIGHT. SEE THE NATIONAL WEATHER SERVICE GRAND
JUNCTION WEBSITE FOR FURTHER INFORMATION AT HTTP://WEATHER.GOV/GJT

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

ISOLATED THUNDERSTORMS WILL OCCUR OVER THE MOUNTAINS OF SOUTHWEST
COLORADO WEDNESDAY AND AGAIN SATURDAY THROUGH MONDAY.

ABOVE NORMAL TEMPERATURES WILL CONTINUE THE SNOWMELT AND CAUSE
RISES IN RIVERS AND STREAMS THROUGH THIS WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. HOWEVER...
SPOTTERS ARE ENCOURAGED TO REPORT ANY FLOODING ALONG RIVERS...
STREAMS AND CREEKS.

COZ005-251145-
UPPER YAMPA RIVER BASIN-
545 AM MDT TUE MAY 24 2005

...A FLOOD WARNING REMAINS IN EFFECT FOR THE ELK RIVER NEAR MILNER
THROUGH TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE UPPER YAMPA RIVER
BASIN OF NORTHWEST COLORADO.

.DAY ONE...TODAY AND TONIGHT...

ISOLATED THUNDERSTORMS WILL DEVELOP OVER NORTHWEST COLORADO THIS
AFTERNOON. THESE STORMS WILL CONTINUE INTO THE EARLY EVENING HOURS
BEFORE DISSIPATING AROUND SUNSET. EXPECT GUSTY WINDS TO 40 MPH AND
AREAS OF LIGHT RAIN.

VERY WARM TEMPERATURES WILL CONTINUE TO ACCELERATE SNOWMELT ACROSS
THE PARK AND GORE MOUNTAINS OF NORTHWEST COLORADO. AS A RESULT...
MANY RIVERS...STREAMS AND CREEKS WILL BE RUNNING ABOVE BANKFULL
DURING THE LATE EVENING HOURS TONIGHT. SEE THE NATIONAL WEATHER
SERVICE GRAND JUNCTION WEBSITE FOR FURTHER INFORMATION AT
HTTP://WEATHER.GOV/GJT

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

ISOLATED THUNDERSTORMS WILL OCCUR OVER THE MOUNTAINS OF NORTHWEST
COLORADO WEDNESDAY AND AGAIN SATURDAY THROUGH MONDAY.

ABOVE NORMAL TEMPERATURES WILL CONTINUE THE SNOWMELT AND CAUSE
RISES IN RIVERS AND STREAMS THROUGH THIS WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. HOWEVER...
SPOTTERS ARE ENCOURAGED TO REPORT ANY FLOODING ALONG RIVERS...
STREAMS AND CREEKS.

COZ012-014-251145-
UPPER GUNNISON RIVER VALLEY-WEST ELK AND SAWATCH MOUNTAINS-
545 AM MDT TUE MAY 24 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SAWATCH AND WEST ELK
MOUNTAINS...AND THE UPPER GUNNISON RIVER BASIN...

.DAY ONE...TODAY AND TONIGHT...

ISOLATED THUNDERSTORMS WILL DEVELOP OVER CENTRAL MOUNTAINS
OF WESTERN COLORADO THIS AFTERNOON. THESE STORMS WILL CONTINUE INTO
THE EARLY EVENING HOURS BEFORE DISSIPATING AROUND SUNSET. EXPECT
GUSTY WINDS TO 40 MPH AND AREAS OF LIGHT RAIN.

VERY WARM TEMPERATURES WILL CONTINUE TO ACCELERATE SNOWMELT ACROSS
THE CENTRAL MOUNTAINS OF WESTERN COLORADO. AS A RESULT...MANY
RIVERS...STREAMS AND CREEKS WILL BE RUNNING NEAR BANKFULL DURING THE
LATE EVENING HOURS TONIGHT. SEE THE NATIONAL WEATHER SERVICE GRAND
JUNCTION WEBSITE FOR FURTHER INFORMATION AT HTTP://WEATHER.GOV/GJT

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

ISOLATED THUNDERSTORMS WILL OCCUR OVER THE MOUNTAINS OF WESTERN
COLORADO WEDNESDAY AND AGAIN SATURDAY THROUGH MONDAY.

ABOVE NORMAL TEMPERATURES WILL CONTINUE THE SNOWMELT AND CAUSE
RISES IN RIVERS AND STREAMS THROUGH THIS WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. HOWEVER...
SPOTTERS ARE ENCOURAGED TO REPORT ANY FLOODING ALONG RIVERS...
STREAMS AND CREEKS.

COLTON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 dust devil. Local standard time, as filed.

Dust Devil, Delta

When
May 24, 1:43 PM MST to 1:48 PM MST
Where
Delta County, 5 mi W of Hotchkiss
Property damage
$3,000
Reported by
GENERAL PUBLIC
Coordinates
38.861, -107.863 (the zone’s center; the record gives no point)

What these are

Dust Devil
A small rotating column of dust from surface heating that caused damage or injury.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2005Every state in 2005This day in weather historyWarnings in Colorado, May 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5451698.